glycemic control after cardiac arrest

  1. 0
    anyone know why you monitor and expect hyperglycemia after cardiac arrest or CVA?
  2. 7 Comments so far...

  3. 0
    Didn't know you did.
  4. 0
    yeah, I'm working on my ACLS cert and it is cited several times in the AHA Manual.
  5. 0
    What happens to the diabetes under stress. Do the sugars go high or low? Is the elevated glucose due to the arrest itself? OR is glycemic control important to prevent adding to post arrest acidosis which further irritates the heart and possible return to a fatal cardiac dysrhythmia. What are your thoughts?
  6. 1
    Well, we know that BS tends to elevate in response to stress along with BP, HR, RR, etc. However, for the CVA and cardiac arrest algorithm, BS checks are listed specifically over and over again. BS checks are not listed with any of the other ACLS disorders in my book, but you would expect the BS to go up during symptomatic tachycardia and other disorders if the event was scary to the patient, but BS checks is not listed in any of those other conditions in the ACLS Manual. This leads me to believe that the need for BS checks with CVA would be directly related to the actual location of the infarct. This is also why you would check a CVA patient's temperature because if the hypothalamus were damaged, you would see alterations in thermoregulation.

    That makes sense, had never thought about the possible impending acidosis, which would lead to a fatal arrhythmia and additional damage whether it were cardiac arrest or CVA. If the BS were not regulated, this could cause additional infarct. DM patients are known to be at risk for CVA and CVD, which go hand in hand. Furthermore, when the BS is high this damages micro arteries, which would also lead to further ischemia and alterations in hemodynamic status.
    Last edit by stoodint RegNurse on Apr 3, '12 : Reason: Sorry, forgot to proof-read!
    Esme12 likes this.
  7. 1
    Also, persons with CVA often have a h/o DM and HTN. Thank you for the brain-jog!
    Esme12 likes this.
  8. 0
    GOOD JOB!!!!!! see it really does make sense!
  9. 0
    Quote from student Reg Nurse
    Also, persons with CVA often have a h/o DM and HTN. Thank you for the brain-jog!
    So does those with heart disease and we know that heart disease is a common "side effect" of diabetes and insulin use as well. BUt you also want to be sure that they didn't suffer cardiac arrest from low blood sugar as well or the CVA symptoms is actually hypoglycemia. I would hate to give thrombolytics when sugar will do.


Top